Alert archive / Georgia / Areal Flood Warnings in 2009

Areal Flood Warning 40, NWS Atlanta, GA

September 19, 2009Clayton County, Fulton County, Georgia

NWS Atlanta, GA issued this areal flood warning at Sep 19, 2009, 4:32 PM EDT for Clayton County, Fulton County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2009, 4:32 PM EDT (20:32 UTC)
Expired
Sep 19, 2009, 10:30 PM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 37 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Sep 19, 4:00 PM EDT, 32 minutes earlier.

Area forecast discussion, Sep 19, 4:00 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT SAT SEP 19 2009

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHORT TERM FORECAST PERIOD REMAINS DOMINATED BY THE WEAKENING UPPER
LOW OVER THE LOWER MISSISSIPPI VALLEY. GFS AND ECMWF BOTH SHOW THIS
FEATURE CONTINUING TO WEAKEN...HOWEVER BOTH SHOW A NEW SHORTWAVE
DIGGING INTO THE MEAN UPPER TROUGH OVER THE HIGH PLAINS AND ROCKIES
BY THE BEGINNING OF THE WORK WEEK. AMPLE LOW AND MID LEVEL MOISTURE
REMAINS OVER THE AREA WITH PRECIPITABLE WATER VALUES BETWEEN 1.75
AND 2.10 INCHES THROUGH THE PERIOD. WITH WEAK SOUTHWESTERLY UPPER
LEVEL FLOW PERSISTING...MAIN WAVES OF PRECIPITATION WILL BE
ASSOCIATED WITH SERIES OF MID AND UPPER LEVEL SHORTWAVES MOVING
THROUGH THE FLOW. IN THE IMMEDIATE SHORT TERM FIRST WAVE IS MOVING
OUT OF THE STATE HAVING DUMPED HUGE RAINFALL AMOUNTS OVER SCATTERED
AREAS IN NORTH GEORGIA. ALTHOUGH SOUTHEASTERN PORTIONS OF THE
FORECAST AREA HAVE HAD ABOUT A 36 HOUR BREAK FROM THE HEAVY RAIN I
HAVE GONE AHEAD AND EXTENDED THE FLOOD WATCH FOR THE ENTIRE AREA
THROUGH SUNDAY AFTERNOON DUE TO FAIRLY HIGH SOIL MOISTURES AND THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL WITH THE NEXT SHORTWAVE
MOVING OUT OF SOUTH AND CENTRAL ALABAMA TONIGHT.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
DURING THE EXTENDED FORECAST PERIOD...UPPER TROUGH OVER THE MIDDLE OF
THE COUNTRY DIGS INTO THE SOUTHERN PLAINS AND CLOSES OFF. THIS UPPER
LOW IS PROGGED TO RETROGRADE INTO THE 4 CORNERS REGION THROUGH THE
WEEK WITH THE GFS PUTTING THE STATE UNDER NORTHWEST UPPER FLOW AND
THE ECMWF BUILDING A WEAK TO MODERATE UPPER RIDGE OVER THE REGION.
WITH SOMEWHAT LOW CONFIDENCE AT THIS TIME...I WILL NOT MAKE ANY
CHANGES TO CURRENT EXTENDED FORECAST WHICH BASICALLY SHOWS A RETURN
TO A MORE DIURNAL PRECIPITATION PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  76  68  80  68 /  70  70  50  40  30
ATLANTA         71  77  70  80  70 /  70  70  50  50  30
BLAIRSVILLE     67  73  66  74  65 /  80  70  50  50  30
CARTERSVILLE    70  76  68  79  67 /  80  70  50  50  30
COLUMBUS        71  83  71  86  71 /  70  60  50  50  30
GAINESVILLE     69  75  68  76  67 /  70  70  50  50  30
MACON           71  83  70  88  70 /  60  60  40  40  30
ROME            70  76  68  82  68 /  80  70  50  50  30
PEACHTREE CITY  70  77  68  82  67 /  70  70  50  50  30
VIDALIA         72  86  71  87  71 /  40  60  30  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...
DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

20
Hazardous weather outlook, Sep 19, 5:46 AM EDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 AM EDT SAT SEP 19 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
546 AM EDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT WITH
LOCALLY HEAVY RAIN.

.SYNOPSIS...
A DEEPLY TROPICAL AIRMASS WILL REMAIN IN PLACE OVER THE REGION
TODAY AS LOW PRESSURE ACROSS LOUISIANA THIS MORNING LIFTS
NORTHWARD INTO WESTERN TENNESSEE BY TONIGHT. A WARM FRONT
EXTENDING FROM THIS LOW PRESSURE SYSTEM INTO GEORGIA WILL ALSO
SHIFT NORTHWARD.

.PRIMARY HAZARDS...
HEAVY RAINFALL AND FLOODING WILL BE THE PRIMARY HAZARD...THOUGH A
FEW CLOUD-TO-GROUND LIGHTNING STRIKES WILL ALSO BE POSSIBLE. THE
MOST WIDESPREAD RAIN IS EXPECTED NORTH OF A COLUMBUS TO MACON TO
WARRENTON LINE.

.DISCUSSION...
INSTABILITY WILL BE SLIGHTLY GREATER TODAY THAN IN DAYS PREVIOUS
WITH CAPES INCREASING TO AROUND 1000 THIS AFTERNOON. PRECIPITABLE
WATER VALUES CONTINUE TO HOVER AROUND 2 INCHES. THIS VERY MOIST
AIRMASS COUPLED WITH SLOW STORM MOTION AND THE FRONT ACROSS OUR
AREA WILL LEAD TO ADDITIONAL HEAVY RAIN. WHILE THE HEAVIEST RAIN
OVER THE LAST COUPLE DAYS HAS TENDED TO FAVOR CENTRAL
GEORGIA...THE GREATEST RAINFALL TODAY IS EXPECTED TO OCCUR
ACROSS NORTH GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS EACH DAY...WITH
HEAVY RAIN REMAINING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF HEAVY RAIN AND FLOODING THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Sep 19, 12:26 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1226 PM EDT SAT SEP 19 2009

GAZ002>004-011-191800-
1226 PM EDT SAT SEP 19 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHATTOOGA...WALKER...
WHITFIELD AND CATOOSA COUNTIES UNTIL 200 PM EDT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM SALEM TO TRION...
MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS ARE DEVELOPING ALONG
THE SOUTHWEST EDGE OF THE CURRENT THUNDERSTORMS...ALLOWING THE HEAVY
RAIN TO TRAIN OVER THE SAME AREAS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
CHATTOOGA...WALKER...WHITFIELD AND CATOOSA COUNTIES...INCLUDING AREAS
AROUND MENLO...TRION...CLOUDLAND...MILL CREEK...DALTON...ROCKY
FACE...TUNNEL HILL...VARNELL...VILLANOW...NAOMI...SALEM...COHUTTA...
CENTER POST...CEDAR GROVE AND WOOD STATION. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT
TO MINOR FLOODING.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE FLASH FLOOD WARNINGS ON
THESE STORMS AND THROUGHOUT THE DAY.
Special weather statement, Sep 19, 12:35 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1235 PM EDT SAT SEP 19 2009

GAZ042>044-052>054-066-067-191700-
1235 PM EDT SAT SEP 19 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TROUP...MERIWETHER...
HEARD...COWETA...FAYETTE...DOUGLAS...CARROLL AND FULTON COUNTIES
UNTIL 100 PM EDT...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM 6 MILES NORTH OF
BOWDON TO SAINT MARKS...MOVING NORTH AT 15 MPH. ADDITIONAL STORMS
ARE DEVELOPING ALONG THE SOUTHWEST EDGE OF THE CURRENT
THUNDERSTORMS...ALLOWING THE HEAVY RAIN TO TRAIN OVER THE SAME AREAS.

RAINFALL ESTIMATES OF 1 TO 3 INCHES HAVE FALLEN ACROSS THESE AREAS
IN THE PAST SEVERAL HOURS. AS THE RAIN CONTINUES...RUNOFF FROM THESE
STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS TROUP...
MERIWETHER...HEARD...COWETA...FAYETTE...DOUGLAS...CARROLL AND FULTON
COUNTIES...INCLUDING AREAS AROUND ODESSADALE...HARRIS CITY...SAINT
MARKS...LONE OAK...GREENVILLE...BIG SPRINGS...MOUNTVILLE...LOUISE...
HILLCREST...WARES CROSSROADS...HARRISONVILLE...HOGANSVILLE...POWERS
CROSSROADS...TEXAS AND FROLONA. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS
AND THROUGHOUT THE DAY.
Local storm report, Sep 19, 1:07 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
107 PM EDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      2 WNW COLLEGE PARK      33.65N 84.49W
09/19/2009                   FULTON             GA   PUBLIC

            SOUTHERN HEIGHTS APARTMENT COMPLEX CUT OFF FROM CAMP
            CREEK PARKWAY NEAR THE INTERSECTION WITH I285 DUE TO
            WATER COMING OUT OF CREEK AND OVER ROADS. WATER POSSIBLY
            COMING INTO SOME UNITS. FIRE DEPARTMENT ON SCENE.

&&

TDP
Special weather statement, Sep 19, 1:55 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 PM EDT SAT SEP 19 2009

GAZ042>044-052>054-066-067-191930-
155 PM EDT SAT SEP 19 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TROUP...MERIWETHER...
HEARD...COWETA...FAYETTE...DOUGLAS...CARROLL AND FULTON COUNTIES
UNTIL 330 PM EDT...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM BOWDON TO TURIN...
MOVING NORTH AT 10 MPH. ADDITIONAL STORMS ARE DEVELOPING ALONG THE
SOUTHWEST EDGE OF THE CURRENT THUNDERSTORMS...ALLOWING THE HEAVY
RAIN TO TRAIN OVER THE SAME AREAS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
TROUP...MERIWETHER...HEARD...COWETA...FAYETTE...DOUGLAS...CARROLL AND
FULTON COUNTIES...INCLUDING AREAS AROUND ROCKY MOUNT...ALVATON...
LUTHERSVILLE...LONE OAK...POWERS CROSSROADS...HANDY...HARALSON...
SENOIA...MORELAND...GRANTVILLE...NEWNAN...FROLONA...ROOSTERVILLE...
PLANT WANSLEY AND CORINTH. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS
AND THROUGHOUT THE DAY.
Special weather statement, Sep 19, 2:05 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT SAT SEP 19 2009

GAZ023>025-191930-
205 PM EDT SAT SEP 19 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN JACKSON...BANKS AND
HALL COUNTIES UNTIL 330 PM EDT...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN FROM GILLSVILLE TO
BRASELTON...MOVING NORTH AT 10 MPH. ADDITIONAL STORMS ARE DEVELOPING
ALONG THE SOUTHWEST EDGE OF THE CURRENT THUNDERSTORMS...ALLOWING THE
HEAVY RAIN TO TRAIN OVER THE SAME AREAS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
JACKSON...BANKS AND HALL COUNTIES...INCLUDING AREAS AROUND APPLE
VALLEY...JEFFERSON...PEACH STATE SPEEDWAY...HOSCHTON...BRASELTON...
COMMERCE...PENDERGRASS...TALMO...BANKS CROSSING...MAYSVILLE...
HOMER...ROAD ATLANTA-LANIER SPEEDWAY...CHESTNUT MOUNTAIN...GILLSVILLE
AND CANDLER. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS
AND THROUGHOUT THE DAY.
Local storm report, Sep 19, 2:53 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
253 PM EDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 NE RIVERDALE          33.59N 84.38W
09/19/2009                   CLAYTON            GA   EMERGENCY MNGR

            TWO HOMES EVACUATED ON ROXBURY DRIVE. FLOODING FROM THE
            FLINT RIVER HAS BACKED UP INTO YARDS AND HOMES ARE BEING
            THREATENED. PORTIONS OF UPPER RIVERDALE ROAD ARE CLOSED
            NEAR SOUTHERN REGIONAL HOSPITAL.

&&

TDP

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:58 AM EDTRiver Flood WarningFFCPulaski8 hr
Sep 19, 10:27 AM EDTFlash Flood WarningFFCClayton, Fayette, Fulton6 hr
Sep 19, 11:33 AM EDTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Sep 19, 5:30 PM EDTRiver Flood WarningFFCDeKalb, Rockdale4 hr
Sep 19, 5:30 PM EDTRiver Flood WarningFFCNewton, Rockdale5 days

Nearby

Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.